Translator Disclaimer
July 2005 PDEs for the joint distributions of the Dyson, Airy and Sine processes
Mark Adler, Pierre van Moerbeke
Ann. Probab. 33(4): 1326-1361 (July 2005). DOI: 10.1214/009117905000000107

Abstract

In a celebrated paper, Dyson shows that the spectrum of an n×n random Hermitian matrix, diffusing according to an Ornstein–Uhlenbeck process, evolves as n noncolliding Brownian motions held together by a drift term. The universal edge and bulk scalings for Hermitian random matrices, applied to the Dyson process, lead to the Airy and Sine processes. In particular, the Airy process is a continuous stationary process, describing the motion of the outermost particle of the Dyson Brownian motion, when the number of particles gets large, with space and time appropriately rescaled.

In this paper, we answer a question posed by Kurt Johansson, to find a PDE for the joint distribution of the Airy process at two different times. Similarly we find a PDE satisfied by the joint distribution of the Sine process. This hinges on finding a PDE for the joint distribution of the Dyson process, which itself is based on the joint probability of the eigenvalues for coupled Gaussian Hermitian matrices. The PDE for the Dyson process is then subjected to an asymptotic analysis, consistent with the edge and bulk rescalings. The PDEs enable one to compute the asymptotic behavior of the joint distribution and the correlation for these processes at different times t1 and t2, when t2t1→∞, as illustrated in this paper for the Airy process. This paper also contains a rigorous proof that the extended Hermite kernel, governing the joint probabilities for the Dyson process, converges to the extended Airy and Sine kernels after the appropriate rescalings.

Citation

Download Citation

Mark Adler. Pierre van Moerbeke. "PDEs for the joint distributions of the Dyson, Airy and Sine processes." Ann. Probab. 33 (4) 1326 - 1361, July 2005. https://doi.org/10.1214/009117905000000107

Information

Published: July 2005
First available in Project Euclid: 1 July 2005

zbMATH: 1093.60021
MathSciNet: MR2150191
Digital Object Identifier: 10.1214/009117905000000107

Subjects:
Primary: 35Q53, 60G60, 60G65
Secondary: 35Q58, 60G10

Rights: Copyright © 2005 Institute of Mathematical Statistics

JOURNAL ARTICLE
36 PAGES


SHARE
Vol.33 • No. 4 • July 2005
Back to Top